Review analyzes diethylene glycol poisoning in infants due to contaminated syrups, highlighting public health failures.
Diethylene glycol (DEG) contamination of pharmaceutical syrups remains one of the most serious and recurring causes of medicine-related mass poisoning worldwide. Despite decades of toxicological awareness, outbreaks associated with contaminated cough syrups, fever medicines, and pediatric formulations continue to occur in multiple countries, leading to severe morbidity and mortality, particularly among infants and young children. This review analyzes major DEG poisoning outbreaks reported in India, Panama, Nigeria, The Gambia, Indonesia, and Uzbekistan, focusing on contamination sources, affected populations, toxic concentrations, clinical manifestations, and patient outcomes. Clinically, DEG toxicity primarily affects the kidneys and nervous system, producing vomiting, metabolic acidosis, acute kidney injury, seizures, encephalopathy, multi-organ failure, and death. Children were disproportionately affected because of repeated exposure to contaminated syrups and increased physiological vulnerability. The review highlights that these tragedies are not isolated accidents but preventable systemic failures in pharmaceutical governance and quality assurance. Strengthening mandatory excipient testing, enforcing strict Good Manufacturing Practices (GMP) and ensuring transparent supply-chain monitoring are essential to prevent future DEG-related disasters and protect global public health.
No takes yet. Share an insight, caveat, or question.
Shelar et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: